MAUDE Adverse Event Report: COOK INC HIWIRE HYDROPHILIC WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC HIWIRE HYDROPHILIC WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product code: dqx.(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
A hiwire hydrophilic wire guide was used in a leg angiogram.It was reported, the wire guide was in the common femoral artery, placed through the sheath, up and over the aorta bifurcation.The patient's iliac was calcified and when trying to maneuver the wire the tip sheared off completely.They were able to get the tip into the catheter and it was removed from the patient.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation a review of the dimensional verification, complaint history, device history record, drawing, instructions for use (ifu), quality control data, and visual inspection of the returned product were conducted during the investigation.A gage bushing certified to be.0350¿ could not be passed over the length of the specimen due to the fracture damage and deposits of adhesive material.After wiping the specimen with a gauze pad soaked with blood-bank saline, the specimen was subjected to visual and tactile examination.The specimen coating appears visually and tactually consistent when examined at 1x ¿ 18 inches, unaided, wet.The specimen presents indications of torsional overload fracture of the polymer jacket and the metallic core wire 3.19cm from the distal tip with spiral-shaped bend damage over the distal 5cm.The polymer jacket at the fracture and distal of the fracture presents torsional deformation on the axis of the core wire.The specimen also presents deposits of adhesive material scattered over the length of the device proximal of the fracture site.Microscopically, the specimen coating appears to be worn and abraded, consistent with clinical use.Except where noted, the specimen device appears visually and dimensionally correct.The damage presented suggests the wire came into a constraint condition in the patient¿s calcified iliac and sustained the damage during manipulation to clear the wire from the calcification.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Per the instructions for use: ¿if resistance is felt during device placement, discontinue the procedure and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, remove the wire guide and device as a unit to prevent possible damage and/or complications." based on the provided information, inspection of returned product, and the investigation, a definitive root cause cannot be determined, although the damage presented suggests the wire came into a constraint condition in the patient¿s calcified iliac and sustained the damage during manipulation to clear the wire from the calcification.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.

Brand Name
HIWIRE HYDROPHILIC WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6824469
Report Number1820334-2017-02756
Device Sequence Number19050670
Product Code DQX
UDI-Device Identifier00827002362925
UDI-Public(01)00827002362925(17)200516(10)10841127
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K000011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberHWAS-35-180
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/24/2017
Supplement Date Received by Manufacturer10/17/2017
Initial Report FDA Received Date08/28/2017
Supplement Report FDA Received Date10/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;